Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 10, NWS Tucson, AZ

April 30, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 30, 2022, 12:26 PM MST for 6 counties in Arizona. It took effect at May 1, 2022, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2022, 12:26 PM MST (19:26 UTC)
In effect from
May 1, 2022, 11:00 AM MST
Expired
May 1, 2022, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3518 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS85 KTWC 301926
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1226 PM MST Sat Apr 30 2022

AZZ150>154-011100-
/O.UPG.KTWC.FW.A.0006.220501T1800Z-220502T0300Z/
/O.NEW.KTWC.FW.W.0010.220501T1800Z-220502T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
1226 PM MST Sat Apr 30 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY FOR
LOW HUMIDITY, STRONG WINDS, AND VERY HIGH FIRE TO EXTREME DANGER 
RATINGS...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Sunday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Far eastern Fire weather zone 150, and Fire
  weather zones 151 through 154.

* TIMING...Late Sunday morning through Sunday evening.

* WINDS...Southwest 20 to 30 mph gusting 35 to 45 mph.

* RELATIVE HUMIDITY...5 to 12 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Heed local restrictions. Avoid parking on grassy areas and check
for dragging tow chains. Outdoor burning is not recommended.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
601 
WWUS85 KTWC 010951
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
251 AM MST Sun May 1 2022

AZZ150>154-020300-
/O.CON.KTWC.FW.W.0010.220501T1800Z-220502T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
251 AM MST Sun May 1 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND VERY
HIGH TO EXTREME FIRE DANGER RATINGS...

* AFFECTED AREA...Eastern Fire weather zone 150, and Fire weather
  zones 151 through 154. 

* TIMING...Late this morning into this evening.

* WINDS...Southwest 20 to 25 mph gusting 35 to 45 mph.

* RELATIVE HUMIDITY...5 to 12 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Heed local restrictions. Avoid parking on grassy areas and check
for dragging tow chains. Outdoor burning is not recommended.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
314 
WWUS85 KTWC 020248
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
748 PM MST Sun May 1 2022

AZZ150>154-020400-
/O.EXP.KTWC.FW.W.0010.000000T0000Z-220502T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
748 PM MST Sun May 1 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Although breezy southwest to west winds will persist for the next
few hours, winds will continue to diminish overnight. Therefore,
the Red Flag Warning has been allowed to expire at 8 PM MST.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 30, 2:17 AM MST, 10 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 2:17 AM MST, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
217 AM MST Sat Apr 30 2022

.SYNOPSIS...
Dry conditions and above normal temperatures are expected for the
next seven days. Winds will be on the lighter side today before
picking back up on Sunday. Gusty winds will continue into next
week.

&&

.DISCUSSION...Today through next Friday.

Today will be quite warm with temps popping back up above normal
as a weak ridge passes across the region. By tonight, near zonal
flow will transition to southwesterly as the next low pressure
system digs southward from the PacNW, across the Great Basin, and
towards the Four Corner region on Sunday. No moisture or
precipitation is expected for southeast Arizona with this system
but it will create widespread gusty winds Sunday afternoon into
Sunday evening. Southwest gusts between 25-35 mph are looking
likely which combined with the lack of moisture will lead to
increased wildfire danger. As a result, a Fire Weather Watch has
been issued for the area. Winds are marginal but with very dry
fuels and single digit afternoon RH values, have erred on the side
of caution.

The next weather system to watch will be right on the Sunday
system's heels for the Tuesday/Wednesday time frame. Cluster
analysis continues to resolve variability in the depth and the
speed of this system which could shift the finer details from the
current forecast. In general, breezy and dry conditions are
expected almost every day. Fire weather concerns will continue as
a result. Max and min temperatures will change very little from
day to day, running several degrees above normal in the
afternoons.

&&

.AVIATION...Valid through 01/12z.
SKC with SFC wind speeds less than 12 kts through the forecast
period, with gusts to 20 kts 30/20z-01/03z. SFC wind will follow
typical diurnal trends switching from a SE direction during the late
night and morning hours to NW during the afternoon and evening.
Expect an increase in wind speeds Sunday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Lighter wind speeds are expected today with intermittent afternoon
gusts possible. Fire weather concerns rise for Sunday as a
passing weather system brings increasing winds across southeast
Arizona. Surface wind speeds of 15-25 mph gusting of 25-35 mph
are looking probable. Even though winds are forecast be marginal
for Red flag criteria, have erred on the side of caution with
single digit RH values and very dry fuels in place. Therefore, a
Fire Weather Watch has been issued for southeast Arizona on
Sunday. Breezy conditions will continue Monday onward with RH
values dropping below 10 percent each day. Temperatures will
remain consistently several degrees above normal this weekend into
late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for AZZ150>154.

&&

Public...Guillet
Aviation...Drozd
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:56 AM MSTFire Weather WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz11 hr

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.